Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 198, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 1, 2018, 12:16 AM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2018, 12:16 AM EDT (04:16 UTC)
- Expired
- Sep 1, 2018, 1:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rockingham County, NC, Stokes County, NC
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1854 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 11:10 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 31, 11:10 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1110 PM EDT Fri Aug 31 2018 .SYNOPSIS... For the Labor Day weekend, the front will dissipate as high pressure along the southeast Atlantic Coast builds over the Mid- Atlantic region and dominates the weather pattern through the first full week of September. This will ensure the continuation of the very warm humid conditions across the forecast area. && .NEAR TERM /THROUGH SATURDAY/... As of 1100 PM EDT Friday... Just seeing one lone storm near Stoneville, NC. Seeing little support except some lingering outflow to keep threat of showers around through the night, but still ample moisture where cannot rule out isolated showers into the predawn in the piedmont. Otherwise, still expecting fog to cover the area in the morning especially across the mountains and foothills where showers occurred earlier. Previous early evening discussion... Looking at less coverage early this evening compared to 24 hours ago, with main forcing staying well west of our forecast area, but still some showers/few storms around thanks to instability, but as we head toward late evening coverage should wane, but high-res models are not showing a completely precip free night, with isolated to widely scattered coverage anticipated overnight east of the Blue Ridge. Adjusted pops to lean toward more threat in the east overnight, and more fog. Previous discussion from early afternoon... Yesterday's storms wiped out a vast majority of the instabilities over the area with the exception of the Mountain Empire and Richlands areas. Now that this mornings stratus deck has lifted, abundant sunshine is once again destabilizing the environment with most areas seeing CAPE value around 2000 J/KG. Storms have started over the Mountain Empire and NC High Country early this afternoon and will spread northward across the rest of the SW VA/SE WV mountains through this evening. Across the foothills and piedmont counties, showers and thunderstorms should arrive later this afternoon and linger deep into the evening hours. Storms across the entire listening area will be slow-movers with the potential for isolated stronger cells to drop an inch or two of rain in an hour. The upper level ridge in the western Atlantic will continue to retrograde to the west and over the region tomorrow. Models are showing a low level easterly flow that will likely result in a morning stratus deck along and east of the Blue Ridge. For the afternoon, this easterly flow will aid in the development of showers and thunderstorms along the Blue Ridge. Mean flow is once again weak, therefore storms will be slow moving and have the potential to produce localized flooding. Above normal temperatures will accompany this upper level ridge. Saturday will be the coolest of the days this holiday weekend with low to mid 80s across the mountains and mid to upper 80s east into the piedmont. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 100 PM EDT Friday... Region will be under a strong upper ridge through the period. Little change in air mass will mean warmth and humidity will continue through Monday. Bias corrected guidance should be close and will be used as a starting point for highs and lows. Temperatures will be warm aloft and atmosphere will be somewhat capped. But still expecting enough heating and instability for isolated to scattered thunderstorms each afternoon and evening. Similar to past few days, high precipitable water values and modest storms motion may result in localized heavy rainfall. Confidence was above average for all elements. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 100 PM EDT Friday... Very little change in the long wave pattern Tuesday through Thursday. with a strong upper ridge over the eastern United States. 500 MB heights will be as high as 597dm over the Mid- Atlantic region. Little to no surface boundaries or short wave energy so daytime heating and instability will be the primary focus for daily thunderstorms. Temperatures will remain above normal. Confidence was above average for all elements. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... As of 700 PM EDT Friday... Convective activity will linger until loss of daytime heating though some showers may occur overnight across the piedmont based on the convective allowing models so will monitor LYH/DAN and amend if needed, but for now leaving precip out of all tafs, with VCSH at LWB/BLF early this evening. Fog will be likely overnight with stratus as well, but to what extent is in question per some mid and high cloud coverage at times. Confidence higher in the mountains for lower cigs than east. Expect fog/stratus to burn off by 13-14z, with cumulus forming again in the afternoon but VFR outside any storms as coverage may be a little more across the Blue Ridge and Piedmont with some upper support over northern VA to KY. Confidence low on how low visibilities and cigs get tonight, but higher on sub-VFR at all sites at some point late tonight to around dawn Saturday. Extended Discussion... Subtropical ridge of high pressure is expected to build over the Mid Atlantic Region this weekend and persist through next week. Increased warming aloft will lessen the coverage of deep convection, but there will continue to be at least a daily threat for isolated to scattered activity...especially over the mountains where cloud build ups will be most favorable over in the vicinity of the higher terrain. This occurrence will be tied to the peak heating part of the day, with little or no activity otherwise. Early morning fog within the river valleys will also be common...restrictions to visibility limited for a few hours each morning around daybreak. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS/WP NEAR TERM...RCS/WP SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS/WP
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 20 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 350 AM EDT Fri Aug 31 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-010800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 350 AM EDT Fri Aug 31 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 31, 6:44 PM EDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
644 PM EDT FRI AUG 31 2018
NCZ002-003-VAZ016-312330-
Surry-Alleghany-Carroll-
644 PM EDT FRI AUG 31 2018
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ALLEGHANY...NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND SOUTH CENTRAL CARROLL COUNTIES IN SOUTHWESTERN
VIRGINIA...
Until 730 PM EDT.
At 642 PM EDT, strong thunderstorms were developing between Pine
Ridge, Low Gap, and Barrett, moving southeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Cana...
and Fancy Gap.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3652 8099 3656 8090 3656 8084 3658 8086
3669 8064 3664 8060 3662 8062 3661 8062
3656 8061 3655 8055 3652 8052 3638 8090
TIME...MOT...LOC 2242Z 333DEG 5KT 3649 8075
RABSpecial weather statement, Aug 31, 8:00 PM EDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
800 PM EDT FRI AUG 31 2018
NCZ019-010100-
Wilkes-
800 PM EDT FRI AUG 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...
Until 900 PM EDT.
At 759 PM EDT, a strong thunderstorm was located near Taylorsville
in northern Alexander County, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Windy Gap...
Moravian Falls...
and Fairplains.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3604 8119 3603 8122 3621 8116 3622 8104
3612 8095 3605 8100 3604 8105 3603 8106
3603 8110 3604 8111 3604 8114 3603 8116
TIME...MOT...LOC 2359Z 220DEG 7KT 3601 8116
RABSpecial weather statement, Aug 31, 11:05 PM EDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1105 PM EDT FRI AUG 31 2018 NCZ004-005-010330- Stokes-Rockingham- 1105 PM EDT FRI AUG 31 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STOKES AND NORTHWESTERN ROCKINGHAM COUNTIES... Until 1130 PM EDT. At 1104 PM EDT, a strong thunderstorm was located over Ayersville, moving north at 10 mph. Winds in excess of 40 mph and very heavy rainfall are possible with this storm. Locations impacted include... Mayodan... Madison... Stoneville... Ayersville... and Price. LAT...LON 3641 8006 3654 8011 3654 7986 3640 7993 TIME...MOT...LOC 0304Z 186DEG 7KT 3646 8000 MBS
Special weather statement, Aug 31, 11:32 PM EDT, 44 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 1132 PM EDT FRI AUG 31 2018 NCZ004-005-VAZ043-010400- Stokes-Rockingham-Henry- 1132 PM EDT FRI AUG 31 2018 ...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STOKES... NORTHWESTERN ROCKINGHAM AND SOUTHWESTERN HENRY COUNTIES... Until midnight EDT. At 1130 PM EDT, strong thunderstorms extended from near Spencer to Madison. The storms are nearly stationary. Wind gusts of 40 mph to 50 mph and pea size hail are possible with these storms. Locations impacted include... Mayodan... Madison... Stoneville... Ayersville... and Price. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3659 8005 3660 7988 3638 7992 3636 8005 TIME...MOT...LOC 0330Z 029DEG 2KT 3658 7999 3638 8000 MBS
Special weather statement, Sep 1, 12:05 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1205 AM EDT SAT SEP 1 2018
NCZ005-VAZ017-032-033-043-010500-
Rockingham-Henry-Franklin-Patrick-Floyd-
1205 AM EDT SAT SEP 1 2018
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ROCKINGHAM...EAST
CENTRAL FLOYD...HENRY...SOUTHWESTERN FRANKLIN AND NORTHEASTERN
PATRICK COUNTIES AND THE CITY OF MARTINSVILLE...
Until 100 AM EDT.
At 1204 AM EDT, strong thunderstorms extended from Woolwine to Fairy
Stone State Park to near Horse Pasture to near Price to near
Madison. The storms are nearly stationary.
Winds up to 50 mph and small hail are possible with these storms.
Locations impacted include...
Martinsville...
Mayodan...
Madison...
Stoneville...
and Floyd.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3653 8003 3664 8001 3673 8013 3674 8035
3693 8031 3692 8003 3680 7987 3667 7978
3638 7980 3637 8003
TIME...MOT...LOC 0404Z 208DEG 4KT 3678 8030 3679 8008 3667 7997 3657
7989 3638 8002
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:05 PM EDT | Special Weather Statement | RNK | Henry | 25 min |
| Aug 31, 11:32 PM EDT | Special Weather Statement | RNK | Henry | 28 min |
| Sep 1, 12:05 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 55 min |
| Sep 1, 12:10 AM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Patrick | 65 min |
| Sep 1, 12:24 AM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Patrick | 3 hr |
| Sep 1, 12:25 AM EDT | Areal Flood Advisory | RNK | Henry | 3 hr |
| Sep 1, 12:45 AM EDT | Special Weather Statement | RNK | City of Martinsville | 45 min |
| Sep 1, 12:47 AM EDT | Special Weather Statement | RNK | Franklin | 43 min |
| Sep 1, 12:57 AM EDT | Flash Flood Warning | RNK | Franklin, Henry, Patrick | 5 hr |
| Sep 1, 1:06 AM EDT | Severe Thunderstorm Warning | RNK | Franklin | 54 min |
| Sep 1, 1:21 AM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania | 6 hr |
| Sep 1, 1:39 AM EDT | Special Weather Statement | RNK | Henry, Patrick | 36 min |
| Sep 1, 1:51 AM EDT | Special Weather Statement | RNK | City of Danville | 39 min |
| Sep 1, 2:01 AM EDT | Special Weather Statement | RNK | Franklin | 44 min |
| Sep 1, 2:08 AM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 24 min |
| Sep 1, 2:17 AM EDT | Areal Flood Warning | RNK | Bedford, Franklin, Pittsylvania | 4 hr |
| Sep 1, 2:19 AM EDT | Areal Flood Advisory | RNK | Pittsylvania | 2 hr |
| Sep 1, 2:30 AM EDT | Special Weather Statement | RNK | Carroll | 45 min |
| Sep 1, 3:01 AM EDT | Special Weather Statement | RNK | Bedford, Campbell, City of Lynchburg | 44 min |
| Sep 1, 3:18 AM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 88 min |
| Sep 1, 3:26 AM EDT | Areal Flood Advisory | RNK | Henry, Patrick, City of Martinsville | 3 hr |
| Sep 1, 3:53 AM EDT | Areal Flood Advisory | RNK | Patrick | 3 hr |
| Sep 1, 4:21 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Sep 1, 12:24 PM EDT | Flash Flood Watch | RNK | Amherst, Appomattox, Bath, Bedford, Botetourt, Buckingham and 17 more | 8 hr |
| Sep 1, 1:43 PM EDT | Special Weather Statement | RNK | City of Roanoke | 62 min |
| Sep 1, 2:18 PM EDT | Special Weather Statement | RNK | Henry | 57 min |
| Sep 1, 2:26 PM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 64 min |
| Sep 1, 2:39 PM EDT | Special Weather Statement | RNK | Franklin | 66 min |
| Sep 1, 2:46 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 3 hr |
| Sep 1, 3:07 PM EDT | Special Weather Statement | RNK | Floyd | 68 min |
| Sep 1, 3:31 PM EDT | Flash Flood Warning | RNK | Carroll, City of Galax | 2 hr |
| Sep 1, 3:40 PM EDT | Special Weather Statement | RNK | Pittsylvania | 50 min |
| Sep 1, 3:47 PM EDT | Areal Flood Advisory | RNK | Amherst, Rockbridge, City of Buena Vista | 3 hr |
| Sep 1, 3:50 PM EDT | Special Weather Statement | RNK | Franklin | 55 min |
| Sep 1, 3:56 PM EDT | Flash Flood Warning | RNK | Amherst, Rockbridge, City of Buena Vista | 3 hr |
| Sep 1, 4:04 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 56 min |
| Sep 1, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 55 min |
| Sep 1, 4:11 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 64 min |
| Sep 1, 4:38 PM EDT | Special Weather Statement | RNK | Amherst, Campbell, Charlotte, Halifax, Pittsylvania, City of Danville and 1 more | 67 min |
| Sep 1, 4:51 PM EDT | Areal Flood Advisory | RNK | Henry, Patrick | 3 hr |
| Sep 1, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 65 min |
| Sep 1, 5:25 PM EDT | Flash Flood Warning | RNK | Appomattox, Campbell, Charlotte, Halifax | 3 hr |
| Aug 31, 8:00 PM EDT | Special Weather Statement | RNK | Wilkes | 60 min |
| Aug 31, 11:25 PM EDT | Areal Flood Advisory | RNK | Rockingham | 35 min |
| Aug 31, 11:58 PM EDT | Flash Flood Warning | RNK | Rockingham | 6 hr |
| Sep 1, 5:00 PM EDT | Special Weather Statement | RNK | Caswell | 60 min |
| Sep 1, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.